Texas, 2017

Damaging Winds in Texas, June 30, 2017

June 30, 2017 · NWS FWD · 3 events in 2 counties and zones

A thunderstorm complex worked its way south of the Red River the night of June 30. Most storms remained sub-severe, but a few storms near the Red River produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A thunderstorm complex worked its way south of the Red River the night of June 30. Most storms remained sub-severe, but a few storms near the Red River produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 30, 7:55 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 30, 7:55 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
855 PM CDT Fri Jun 30 2017

.UPDATE...
We are currently monitoring an ongoing complex of strong to severe
thunderstorms to our north, which stretches along an old outflow
boundary from the Rolling Plains, northeastward into southern
Oklahoma. A cold front is analyzed behind this activity, and is
presently dropping into north-central Oklahoma and the Texas
Panhandle. The initiating shortwave energy is apparent as a
vigorous, but small, vort max pinwheeling across eastern Nebraska,
with an additional disturbance embedded within the trough axis
now entering the Texas and Oklahoma Panhandles. This feature may
play a role in firing additional convection which could impact
the region overnight and into Saturday morning.

In the near term, the ongoing convective complex should continue
to gradually sink southward, invading our far northwestern
counties in the next 1-2 hours. While the atmosphere ahead of
this complex remains very moist and quite unstable (MLCAPE values
presently in the 1500-2500 J/kg range), a good deal of capping
appears to be present across North Texas as evidenced by the +19 C
warm layer at ~750 mb on our evening sounding. Recent ACARS
soundings also confirm that this warm layer remains in place. As a
result, given the lack of a more well established cold pool, the
immediate severe threat later this evening is a bit uncertain as
activity may begin to struggle as it encounters this increasingly
capped air south of the Red River. That said, there are signs of a
developing wake/meso low to the west of Wichita Falls where dry
air is punching in from the northwest. This feature may provide
enough of an enhancement to surface convergence/lifting to
potentially erode the lingering warm air aloft. Given how unstable
we remain, these intruding storms will pose some threat for
damaging wind gusts and hail near 1" in diameter. PoPs have been
nudged upwards across the far west and northwestern zones this
evening.

Pretty much all available hi-res guidance is keying in on the
previously mentioned shortwave across the Panhandle lighting up
additional convection late tonight, and developing this into a
forward-propagating MCS. Given plentiful DCAPE and dry mid-level
air, these solutions may not be far fetched. As a result, we've
raised overnight PoPs across most locations from I-20 and points
north. There will be some severe wind/hail threat with this next
feature as well, but we still anticipate a gradual weakening trend
as this activity pushes towards the Metroplex and points south of
I-20 towards daybreak on Saturday. In addition to the severe
threat overnight, locally heavy rainfall appears likely, and some
isolated instances of flash flooding are possible, once again
mainly north of I-20.

Carlaw

&&

.AVIATION... /Issued 649 PM CDT Fri Jun 30 2017/
/00Z TAFS/

VFR conditions prevail across North Texas early this evening but
we're monitoring a developing complex of thunderstorms off to the
north and west that will likely impact the region late tonight.
The latest thinking is that as the cluster of storms continues to
organize, it will begin to head south with time and should push
through North Texas during the overnight hours. We'll maintain VFR
conditions through around 5Z then we'll introduce a VCTS for
activity that has crossed the Red River. Thunderstorms should
increase in coverage over the major airports after midnight and
will include a TEMPO for +TSRA between 7-11Z. This timing may be a
little slow and we'll continue to monitor the progression of the
line and adjust as necessary. Showers and thunderstorms should
continue into the early morning hours before the whole complex
diminishes. For now, we'll prevail VFR conditions beyond mid
morning on Saturday, but we'll also have to watch for additional
thunderstorm development during the afternoon hours.

Dunn

&&

.DISCUSSION... /Issued 359 PM CDT Fri Jun 30 2017/
After the morning low clouds, skies become partly to mostly sunny
across the North and Central Texas this afternoon. It has been
another hot and humid afternoon one with the only relief being
the south winds of 15 to 20 mph with some gusts over 25 mph along
and west of the I-35 corridor. Heat Index readings had risen into
the 97 to 107 degree range. Isolated showers and a few
thunderstorms did manage to develop across areas southeast of a
Temple to Athens line. This activity will dissipate before sunset.

As of 3 PM, thunderstorms were already developing over west
central Oklahoma. Additional development along the front is
expected through this evening. The thunderstorm complex is
expected to move into North Texas toward midnight and move across
the region during the overnight hours. Some of the storms will
have the potential to produce damaging winds and hail to around 1
inch in diameter. Locally heavy rain may result in some flooding
issues overnight.

Showers and thunderstorms should be on-going Saturday morning and
development during the afternoon will be dependent on whether the
thunderstorm complex sweeps through the forecast area during the
morning. Highs on Saturday will range form the upper 80s north to
the mid 90s across Central Texas.

Some low rain chances will linger along and north of I-20
Saturday night and northeast of a Bowie to McKinney to Canton line
Sunday morning. Afterwards, rain-free weather along with above
seasonal normal temperatures are expected for the early part of
next week and upper level ridging builds into the region. The
ridge will weaken midweek allowing for low chances of showers and
thunderstorms Wednesday through Friday.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    75  91  76  95  77 /  60  30  20  10   5
Waco                78  95  75  96  75 /  50  20  10  10   0
Paris               74  88  72  92  74 /  70  40  30  20   5
Denton              71  90  74  95  76 /  70  30  20  10   5
McKinney            73  90  74  93  76 /  70  30  20  10   5
Dallas              76  92  76  95  78 /  60  30  20  10   5
Terrell             76  92  74  93  76 /  60  30  20  10   0
Corsicana           77  94  74  94  75 /  50  30  10  10   0
Temple              78  96  74  96  74 /  30  20   5   5   0
Mineral Wells       74  92  73  96  75 /  60  20  20  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 30, 2:57 PM CST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
357 PM CDT Fri Jun 30 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
357 PM CDT Fri Jun 30 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
A complex of thunderstorms may cross the Red River into North Texas
late this evening. This complex may impact areas along and south of
the I-20 corridor during the predawn hours. Strong to severe
thunderstorms with strong downburst winds, hail, and heavy rainfall
will be possible. Isolated instances of flooding will be possible
where heavier rainfall occurs.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Ongoing thunderstorms Saturday morning will be primarily along and
north of the I-20 corridor. The stronger storms may be capable of
wind gusts in excess of 50 mph.

Depending on the extent of the morning activity, additional
development will be possible Saturday afternoon, particularly east of
the I-35 corridor.

Another round of thunderstorms will be possible Saturday night into
Sunday morning, affecting areas along and north of the I-20 corridor.
Gusty winds and heavy rain will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested late this evening into the
overnight hours in areas along and north of the I-20 corridor.

In the hours before

Special weather statement, Jun 30, 8:36 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
936 PM CDT FRI JUN 30 2017

TXZ091-010300-
Montague TX-
936 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTAGUE COUNTY UNTIL
1000 PM CDT...

At 935 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oscar, or 10 miles north of Nocona, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Nocona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3398 9763 3395 9759 3392 9760 3390 9758
      3391 9748 3374 9749 3370 9798 3389 9798
      3385 9787 3386 9783 3388 9782 3388 9780
      3390 9780 3390 9778 3392 9778 3391 9776
      3394 9776 3394 9773 3399 9768
TIME...MOT...LOC 0235Z 276DEG 30KT 3392 9767

Dunn
Special weather statement, Jun 30, 8:58 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
958 PM CDT FRI JUN 30 2017

TXZ091-092-102-010330-
Cooke TX-Montague TX-Wise TX-
958 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR MONTAGUE...NORTHERN WISE AND
COOKE COUNTIES UNTIL 1030 PM CDT...

At 957 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Jo, or 14 miles east of Nocona, moving east at 45 mph.  An
outflow boundary is pushing east of these storms and produced a 44
mph wind gust at Bowie.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Gainesville, Bowie, Nocona, Muenster, Alvord, St. Jo, Lindsay, Chico,
Sunset, Stoneburg, Forestburg and Valley View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3395 9759 3390 9758 3391 9746 3382 9743
      3388 9733 3386 9733 3391 9719 3384 9717
      3380 9721 3372 9714 3343 9714 3343 9738
      3337 9739 3323 9792 3343 9792 3344 9798
      3389 9798 3386 9783 3399 9768
TIME...MOT...LOC 0257Z 272DEG 41KT 3377 9748

Dunn

The radar

The Dallas/Ft Worth radar (KFWS), 115 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cooke

When
June 30, 9:20 PM CST
Where
Cooke County, 3.1 mi SW of Gainesville
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
33.600, -97.190

Emergency management reported a 58 MPH wind gust just southwest of the city of Gainesville, TX.

Thunderstorm Wind, Grayson

When
June 30, 9:45 PM CST
Where
Grayson County, 0.69 mi N of Collinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
33.580, -96.920

A social media report indicated trees and fences down in the city of Collinsville, TX.

Thunderstorm Wind, Grayson

When
June 30, 10:00 PM CST
Where
Grayson County, 1.86 mi WNW of Pottsboro
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.760, -96.700

Amateur radio reported several trees and power lines down near the city of Pottsboro, TX.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709857, 709854, 709856.